Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 14, 2004, 2:38 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 14, 2004, 4:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 141841 FFWMHX NCC079-147-142045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 238 PM EDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN EASTERN NORTH CAROLINA PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 445 PM EDT * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN SPREADING NORTHEAST ACROSS PITT AND GREENE COUNTIES. 2 TO 3 INCHES OF RAIN HAS ALREADY OCCURRED...AND ADDITIONAL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE. * THE SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING WILL EXTEND FROM SNOW HILL TO GREENVILLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3541 7776 3541 7736 3571 7726 3562 7768 $$ 5
1 follow-up statement
000 WGUS72 KMHX 141954 FFSMHX NCC079-147-142045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 PM EDT SAT AUG 14 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR PITT AND GREENE COUNTIES... AT 350 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ACROSS PARTS OF PITT AND GREENE COUNTIES. IN GREENE COUNTY MANY ROADS ARE FLOODED...SOME WITH 3 FEET OF WATER COVERING THEM. IN PITT COUNTY SEVERAL ROADS IN AND AROUND GREENVILLE ARE FLOODED. RADAR ESTIMATES SHOW 4 OR MORE INCHES HAS ALREADY OCCURRED...AND ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE BEFORE THE RAIN ENDS DURING THE NEXT HOUR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3541 7776 3556 7718 3577 7733 3562 7768 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:30 AM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 14, 10:30 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1030 AM EDT SAT AUG 14 2004 NO CHANGES PLANNED TO CURRENT FCST PACKAGE. PREVIOUS DISCUSSION... .SHORT TERM...MAIN CONCERN WILL BE RAINFALL AND WINDS ASCD WITH CHARLEY AS IT LIFTS THROUGH THE ERN PORTION OF THE STATE TODAY. WITH TRACK JUST WEST OF THE CWA WILL LIKELY SEE QUITE HEFTY AMOUNTS RAIN ALONG WITH WINDS AT LEAST GUSTY TO AROUND HURRICANE STRENGTH. WILL LEAVE FFA IN PLACE AS NOT OUT OF THE QUESTION TO GET UPWARDS OF 5 INCHES. HAVE OPTED TO USE HPC QPF GUIDANCE ALMOST VERBATIM. WILL ALSO LEAVE UP INLAND HURRICANE WIND WARNING WITH POSSIBILITY OF MAINLY GUSTS TO HURRICANE STRENGTH BUT CUD SEE BRIEF PERIOD OF SUSTAINED ACROSS FAR SW ZONES. CHARLEY LIFTS NE OUT OF THE CWA THIS EVNG WITH IMPROVING CONDITIONS BUT BOTH GFS AND ETA MAINTAIN SHEAR VORT LOBE ALONG THE COAST THROUGH MON WITH STALLED SFC FNT JUST TO OUR WEST. THIS WUD WARRANT CONTINUED CHANCE FOR PCPN THROUGH MON AFTN. && .LONG TERM...GFS SHOWS UPPER TROF SLIDING THROUGH THE CWA AND LIFTING A BIT TO THE NE BY LATE TUE WITH SOME DRYING BUT THEN ENOUGH HEATING FOR SEA BREEZE DEVELOPMENT FOR BOTH TUE AND WED. TYPICAL AFTN TYPE CONVECTION THEN BUT MAYBE ONLY OF ISOLATED NATURE AS UPPER FLOW BECOMES MORE ZONAL. && .AVIATION...OCCASIONAL IFR CONDITIONS TODAY WITH AN INCREASE IN SHOWERS AND TSTMS AS CHARLEY CHARGES THRU E NC THIS AFTN AND EVENING. SFC WINDS WILL INCREASE BY LATE MORNING/EARLY AFTN ASSOCIATED WITH CHARLEY. WINDS IN EXCESS OF 35 KT PSBL BY MID TO LATE AFTN INTO THE EVENING. && .MARINE...AT 05Z SW WINDS 10-15 KT WITH SEAS 5 FT OVER THE SOUTHERN WATERS AND 3 FT NORTH OF HATTERAS. A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM SURF CITY TO OREGON INLET. EXPECT WINDS AND SEAS TO INCREASE LATE THIS MORNING FOR SOUTHERN WATERS AND MID TO LATE AFTN FOR WATERS N OF CAPE HATTERAS. ALL MARINE INTERESTS SHOULD MONITOR THE LATEST ADVISORIES ON HURRICANE CHARLEY. WITH CHARLEY ACCELERATING NE EXPECT WINDS TO DROP OFF BELOW SCA BY OR SHORTLY AFTER MIDNIGHT. THEN NEXT PROBLEM IS IF AND WHEN FRONT MAKES IT THRU. BEST GUESS AT THIS POINT IS MONDAY AFTN IT WILL MAKE IT TO THE COASTAL WATERS AND HANG UP. THE GOOD NEWS IS THE WINDS WILL BE FAIRLY LIGHT, THE BAD NEWS IS THERE WILL LIKELY BE PLENTY OF SHOWERS AND TSTMS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HURRICANE WARNING FOR NCZ045>047-NCZ080-081 INLAND HURRICANE WIND WARNING FOR NCZ029-044-079-NCZ090>092 FLOOD WATCH ALL COUNTIES UNTIL 10 PM. TORNADO WATCH ALL COUNTIES UNTIL 1 PM. MARINE...HURRICANE WARNING SOUTH OF CURRITUCK BEACH LIGHT. TROPICAL STORM WARNING NORTH OF CURRITUCK BEACH LIGHT. && RAP
Hazardous weather outlook, Aug 14, 4:36 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 436 AM EDT SAT AUG 14 2004 NCZ029-044>047-079>081-090>095-098-103-104-150836- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 436 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS AND STRONG DAMAGING WINDS ARE LIKELY BY THIS AFTERNOON ACROSS THE REGION HURRICANE CHARLEY LIFTS NORTH ACROSS EASTERN NORTH CAROLINA. IN ADVANCE OF THE HURRICANE...ISOLATED TORNADOES ARE POSSIBLE IN THE OUTER RAIN BANDS. THE HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH CAROLINA BOTH SUNDAY AND MONDAY BUT THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING FOR POSSIBLE TORNADIC ACTIVITY IN ADVANCE OF HURRICANE CHARLEY. MLF
In the hours before
Local storm report, Aug 14, 1:51 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
151 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TORNADO JACKSONVILLE 34.76N 77.40W
08/14/2004 ONSLOW NC EMERGENCY MNGR
BRIEF TORNADO TOUCHDOWN SOUTH OF HIGHWAY 17 IN
JACKSONVILLE AT THE BEACHMAN APARTMENTS. SOME MINOR
STRUCTURAL DAMAGE ALONG WITH TREES DOWN.
&&
SJLocal storm report, Aug 14, 2:13 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
213 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0211 PM HURRICANE JACKSONVILLE 34.76N 77.40W
08/14/2004 ONSLOW NC TRAINED SPOTTER
HURRICANE FORCE WIND GUSTS OBSERVED IN JACKSONVILLE.
TREES UPWARDS OF 1 FOOT IN DIAMETER BLOWN DOWN.
&&
SJLocal storm report, Aug 14, 2:38 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM TROPICAL STORM HARKERS ISLAND 34.70N 76.56W
08/14/2004 CARTERET NC DEPT OF HIGHWAYS
63 MPH WINDS OBSERVED AT HARKERS ISLAND BRIDGE.
0202 PM TROPICAL STORM MOREHEAD CITY 34.72N 76.73W
08/14/2004 CARTERET NC NWS EMPLOYEE
47 MPH WINDS RECORDED
0215 PM TROPICAL STORM NORTH TOPSAIL BEACH 34.47N 77.47W
08/14/2004 ONSLOW NC AIRPLANE PILOT
55 MPH WINDS RECORDED
&&
SJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:13 AM EDT | Tornado Warning | MHX | Jones | 32 min |
| Aug 14, 10:04 AM EDT | Tornado Warning | MHX | Carteret | 41 min |
| Aug 14, 12:31 PM EDT | Tornado Warning | MHX | Onslow | 29 min |
| Aug 14, 1:00 PM EDT | Tornado Warning | MHX | Onslow | 30 min |
| Aug 14, 1:15 PM EDT | Flash Flood Warning | MHX | Duplin, Jones, Lenoir, Onslow | 2 hr |
| Aug 14, 3:27 PM EDT | Tornado Warning | MHX | Hyde | 33 min |
| Aug 14, 3:56 PM EDT | Tornado Warning | MHX | Tyrrell | 34 min |
| Aug 14, 3:57 PM EDT | Flash Flood Warning | MHX | Martin | 93 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.